Alert archive / Kansas / High Wind Watches in 2021

High Wind Watch 5, NWS Goodland, KS

December 13, 202113 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this high wind watch at Dec 13, 2021, 3:04 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Dec 15, 2021, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 3:04 AM CST (09:04 UTC)
In effect from
Dec 15, 2021, 9:00 AM CST
Expired
Dec 14, 2021, 2:57 AM CST
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3856 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS73 KGLD 130904
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
204 AM MST Mon Dec 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132300-
/O.NEW.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
204 AM MST Mon Dec 13 2021 /304 AM CST Mon Dec 13 2021/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Portions of northwest and west central Kansas, east 
  central and northeast Colorado and southwest Nebraska.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible that
  could lower visibility down to a mile or less at times impacting
  area travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
4 follow-up statements
101 
WWUS73 KGLD 131727 AAA
NPWGLD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
1027 AM MST Mon Dec 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730-
/O.CON.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1027 AM MST Mon Dec 13 2021 /1127 AM CST Mon Dec 13 2021/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Southwest to Northwest winds 35 to 50 mph with gusts up 
  to 70 mph possible.

* WHERE...Entire Tri-State area.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Wind of this magnitude may down trees, power lines,
  and damage property. High winds may also create dangerous 
  travel conditions, especially on high speed limit, high traffic 
  routes such as Interstate 70.

* ADDITIONAL DETAILS...This system will not develop until early
  Wednesday morning and, when it does develop, it will do so very
  near or directly over the Tri-State area. As a result, a fair
  amount of uncertainty persists with regard to both the 
  magnitude and location of the strongest winds. Hurricane force 
  wind gusts are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor holiday decorations and other loose or light 
weight objects. Travelers are urged to prepare for difficult 
driving conditions on Wednesday. Stay tuned for later forecasts 
and possible warnings.

&&

$$

Vincent
576 
WWUS73 KGLD 131753 AAA
NPWGLD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
1053 AM MST Mon Dec 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141800-
/O.CON.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1053 AM MST Mon Dec 13 2021 /1153 AM CST Mon Dec 13 2021/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Southwest to Northwest winds at 35 to 50 mph with gusts 
  up to 70 mph possible.

* WHERE...Entire Tri-State area.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Wind of this magnitude may down trees, power lines,
  and damage property. High winds may also create dangerous travel
  conditions, especially on high speed limit, high traffic routes
  such as Interstate 70. Reduced visibilities associated with
  blowing dust may exacerbate already-difficult travel 
  conditions.

* ADDITIONAL DETAILS...This system will not develop until early 
  Wednesday morning and, when it does develop, it will do so 
  very near or directly over the Tri-State area. As a result, a 
  fair amount of uncertainty persists with regard to both the 
  magnitude and location of the strongest winds. Hurricane force 
  wind gusts are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor holiday decorations and other loose or light 
weight objects. Travelers are urged to prepare for difficult 
driving conditions on Wednesday. Stay tuned for later forecasts 
and possible warnings.

&&

$$

Vincent
648 
WWUS73 KGLD 140240
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
740 PM MST Mon Dec 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300-
/O.CON.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
740 PM MST Mon Dec 13 2021 /840 PM CST Mon Dec 13 2021/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Southwest winds of 35 to 50 mph with gusts up to 70 mph
  in the morning through very early afternoon, shifting to the
  west and northwest with gusts up to 60 mph from early afternoon
  through sunset.
 
* WHERE...Entire Tri-State area.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Wind of this magnitude may down trees, power lines,
  and damage property. High winds may also create dangerous travel
  conditions, especially on high speed limit, high traffic routes
  such as Interstate 70. Reduced visibilities associated with
  blowing dust may exacerbate already difficult travel conditions
  and cause very poor air quality. 

* ADDITIONAL DETAILS...This system will not develop until early 
  Wednesday morning and, when it does develop, it will do so 
  very near or directly over the Tri-State area. As a result, a 
  fair amount of uncertainty persists with regard to both the 
  magnitude and location of the strongest winds. Hurricane force 
  wind gusts are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor holiday decorations and other loose or light
weight objects. Travelers are urged to prepare for difficult
driving conditions on Wednesday. Stay tuned for later forecasts
and possible warnings.

&&

$$
737 
WWUS73 KGLD 140857
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
157 AM MST Tue Dec 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142300-
/O.UPG.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/
/O.NEW.KGLD.HW.W.0008.211215T1500Z-211216T0300Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
157 AM MST Tue Dec 14 2021 /257 AM CST Tue Dec 14 2021/

...HIGH WIND WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ TO 8 PM
MST /9 PM CST/ WEDNESDAY...

* WHAT...Southwest winds of 35 to 50 mph with gusts up to 70 mph
  in the morning through very early afternoon, shifting to the
  west and northwest with gusts up to 60 mph from early afternoon
  through sunset.

* WHERE...Portions of northwest and west central Kansas, east 
  central and northeast Colorado and southwest Nebraska.

* WHEN...From 8 AM MST /9 AM CST/ to 8 PM MST /9 PM CST/ 
  Wednesday.

* IMPACTS...Wind of this magnitude may down trees, power lines,
  and damage property. High winds may also create dangerous travel
  conditions, especially on high speed limit, high traffic routes
  such as Interstate 70. Reduced visibilities associated with
  blowing dust may exacerbate already difficult travel conditions
  and cause very poor air quality. 

* ADDITIONAL DETAILS...This system will not develop until early
  Wednesday morning and, when it does develop, it will do so very
  near or directly over the Tri-State area. As a result, a fair
  amount of uncertainty persists with regard to both the magnitude
  and location of the strongest winds. Hurricane force wind gusts
  (at least 75 mph) are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Dec 12, 11:43 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 12, 11:43 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1043 PM MST Sun Dec 12 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 345 PM MST Sun Dec 12 2021

Westerly flow aloft over the High Plains will continue to back to
the SW in this period as a rather deep upper level low (presently
offshore the coast of British Columbia) progresses slowly albeit
steadily southward toward the PAC NW.. and a pronounced longwave
trough amplifies along the length of the Pacific coast -- from WA
to southern CA (~1000 nm). Well downstream of this feature, in SW
flow aloft, expect dry conditions and well above-normal
temperatures.. with highs in the 60s on Monday and 60s to lower
70s on Tuesday -- when high temperature records will once again
be in jeopardy. Elevated to near critical fire weather conditions
will persist on Monday (mainly along and west of KS Hwy 25), with
wind (VRB 5-10 mph) being the limiting factor. Near-critical to
critical fire weather conditions are anticipated on Tuesday..
especially in eastern CO and adjacent KS/NE border counties where
SSW-SW winds are anticipated to reach 15-25 mph.. possibly gusting
up to 35 mph.

.LONG TERM...(Wednesday through Sunday)
Issued at 302 PM MST Sun Dec 12 2021

The long term period is looking fairly active and a bit uncertain
as a system moves through on Wednesday and then another cold
front later in the week around Friday. Precip still looks unlikely
but temperatures are forecasted to be near or slightly below
average short of Wednesday.

Wednesday starts the period off with an upper level ridge in the
Eastern CONUS and a trough moving through the Southwest CONUS.
This trough then moves into the area before being pushed north by
the ridge to the east. Ensembles anomalies show some uncertainty
with the track and intensity of the trough and this is mirrored in
other guidance. As the trough leaves the Front Range, a surface
low develops ahead of it. While guidance has been consistent with
this happening, there are different solutions for how the trough
moves and how the low responds in turn.

The current solution is that the surface low develops just west
of the area and moves East-Northeast across Southern Nebraska.
With this track, most of the area would see temperatures warm into
the 60's with cooler air not moving in until after sunset. Clouds
and precip coverage would be limited with low moisture available
and the better forcing to the north though Yuma and Dundy counties
have around a 15% chance for rain. Winds would be strong and out
of the south and west with sustained speeds approaching 30-40 mph
and gusts up to 55-65 mph across the area. Winds of this magnitude
along with dry fuels and RH dropping into the teens could make
for a dangerous fire weather day with fires able to spread
rapidly. Another concern would be blowing dust dropping visibility
and air quality though the magnitude and extent remain unclear.

As mentioned previously, most of the uncertainty stems from
uncertainty with the track of the surface low. If the low shifted
further north, the higher winds and blowing dust areal coverage
could increase along with removing chances for rain. A shift further
south in the track could slightly lower the overall magnitude of the
winds and allow for cooler temperatures and rain to be possible
north of Highway 36. Even if the track stays the same, there is some
uncertainty with how much mixing will occur and how strong the flow
will be in the lowest couple hundred millibars. Some guidance
suggests that mixing all the way to the 70-75 kt flow would occur
which could allow for gusts of 80+ mph. This is a low chance
solution right now but will continue to monitor the next few days.

In the wake of this system, the area returns to dry and cool
conditions with highs forecasted to be in the 40's and low 50's for
Thursday.

Friday and on into the weekend, guidance has a cut-off low forming
in the Southwest CONUS and sagging south towards the Baja Peninsula
while another trough slides across the Northern CONUS. This trough
would help push another cold front across the area during the day
Friday. With this, high temperatures would stay near average but
another windy day would be in store for Friday though currently not
nearly as high in magnitude as Wednesday could be. There maybe could
be a few sprinkles and flurries with the frontal passage but
moisture is forecasted to be lacking again. Saturday would be cooler
with Sunday beginning to warm back up.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1035 PM MST Sun Dec 12 2021

VFR conditions with only a few high clouds are expected at MCK
and GLD through the 06Z TAF period. Light northwest winds tonight
and Monday morning will turn to the southeast by 17Z as a surface
trough begins to consolidate in an area extending from front
range of central Colorado to the western panhandle region.

&&

.CLIMATE...
Issued at 345 PM MST Sun Dec 12 2021

Record and near record high temperatures are possible at the
following locations Tuesday, December 14:

Goodland..........66 degrees in 1962
Hill City.........65 degrees in 1977
McCook............65 degrees in 1966 and previous years
Burlington........70 degrees in 1962
Tribune...........70 degrees in 1995
Yuma..............62 degrees in 1977 and previous years

Near record high temperatures are possible at the following
locations Wednesday, December 15:

Goodland..........68 degrees in 2002
Colby.............70 degrees in 1946

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...LOCKHART
CLIMATE...99/076
Hazardous weather outlook, Dec 12, 10:30 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
930 PM MST Sun Dec 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
930 PM MST Sun Dec 12 2021 /1030 PM CST Sun Dec 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Elevated to near critical fire weather conditions are possible Tuesday
afternoon across the area mainly west of Kansas 27 and south of
Interstate 70.

A rapidly intensifying storm system may produce widespread damaging
winds on Wednesday December 15th. Significant impacts are possible.
Residents and travelers are urged to monitor the forecast as the
week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:07 AM CSTFire Weather WatchGLDGove, Graham, Greeley, Logan, Sheridan, Sherman and 3 more29 hr

Nearby

High Wind Watches in Kansas, 2021High Wind Watches in Colorado, 2021High Wind Watches in Nebraska, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.